Washington, 2021Winter Weather in Washington, December 16, 2021
December 16, 2021 · NWS OTX · 1 event in 1 county or zone
Light to moderate snow accumulation moved across eastern Washington in the afternoon on December 16th, ranging from 1 to 3 inches. Air temperatures were in the upper 20s and lower 30s.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Light to moderate snow accumulation moved across eastern Washington in the afternoon on December 16th, ranging from 1 to 3 inches. Air temperatures were in the upper 20s and lower 30s. Road surface temperatures were between 32 - 34 degrees before sunset when they dropped below freezing. This created a mixture of compact snow and ice on roadways as melting snow re-froze and mixed with new snow. This impacted major interstates, highways, arterials and secondary roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 16, 10:18 AM PST, 2 hours 42 minutes earlier.
Area forecast discussion, Dec 16, 10:18 AM PST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1018 AM PST Thu Dec 16 2021
.SYNOPSIS...
Chilly temperatures and light snow accumulations this afternoon
and evening will have the potential to produce treacherous driving
conditions across the Idaho Panhandle and eastern third of
Washington. Friday will be cold with many areas topping out in the
20s. Heavy snow is expected over the Cascades on Saturday with the
potential for light to moderate accumulations for lowland
communities in counties along the Canadian border.
&&
.DISCUSSION...
A Winter Weather Advisory has been issued for Spokane, Couer
d'Alene, the Washington/Idaho Palouse, and the Central Idaho
Panhandle for this afternoon into the evening. A cold upper
trough descending from British Columbia will produce 1 to 3
inches of accumulation across the central and southern Idaho
Panhandle, the Palouse, and Spokane metro. Total amounts from this
quick moving system won't be out of the ordinary, but travel
conditions from late afternoon into the evening have the potential
to be treacherous. Unlike some of our recent precipitation events,
temperatures will be cold enough for lowland winter driving
conditions, and possibly a melt/refreeze event on untreated roads
for the evening commute. Clearing skies overnight courtesy of a
weak backdoor cold front will push low temperatures into the teens
with single digits in some of our sheltered valley locations near
the Canadian border. /GKoch
&&
.AVIATION...
18Z TAFs: Periods of light to moderate snow will occur this
afternoon into early this evening across the Idaho Panhandle and
eastern third of Washington. Accumulations of 1 to 3 inches are
expected for airports in Spokane, Coeur d'Alene, Pullman, Deer
Park, Kellogg, and Sandpoint. Visibility reductions to a half mile
will likely accompany the heaviest bands in the 20z-00z timeframe.
This quick moving upper trough will move out of north Idaho this
evening with dry and cold air behind it. Look for clearing skies
for most airports. Southeast Washington and the southern Panhandle
are often the last spots to clear out with systems of this
trajectory, so Lewiston and Pullman may hold onto some low to
mid-level clouds longer than advertised in the TAFs. /GKoch
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 30 14 26 23 37 31 / 80 10 0 20 40 50
Coeur d'Alene 30 14 28 24 36 32 / 90 30 0 10 50 60
Pullman 30 19 28 24 36 31 / 80 40 0 10 30 50
Lewiston 38 25 34 28 42 35 / 50 40 0 0 20 30
Colville 29 10 25 19 33 27 / 60 0 0 30 60 70
Sandpoint 29 13 25 21 34 32 / 100 20 0 30 70 80
Kellogg 30 13 26 22 36 33 / 100 70 0 10 50 70
Moses Lake 35 19 32 25 36 29 / 10 0 0 10 20 20
Wenatchee 35 19 30 24 34 28 / 10 0 0 20 50 60
Omak 31 14 27 23 33 29 / 10 0 0 20 50 60
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 6 PM PST this evening for Central
Panhandle Mountains-Coeur d'Alene Area-Idaho Palouse.
WA...Winter Weather Advisory until 6 PM PST this evening for Spokane
Area-Washington Palouse.
&&Hazardous weather outlook, Dec 16, 5:14 AM PST, 7 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
514 AM PST Thu Dec 16 2021
WAZ031-032-034-035-038-041-043-044-047>049-171315-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Moses Lake Area-Upper Columbia Basin-Okanogan Highlands-
Wenatchee Area-Okanogan Valley-Waterville Plateau-
Central Chelan County-Western Chelan County-
Western Okanogan County-
514 AM PST Thu Dec 16 2021
This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington...North Central Washington
and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Another round of snow is expected this weekend and possibly
bringing widespread snow impacts to the Inland Northwest.
IDZ001>004-026-027-WAZ033-036-037-171315-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Washington Palouse-
Spokane Area-Northeast Mountains-
514 AM PST Thu Dec 16 2021
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Northeast Washington and Southeast
Washington.
.DAY ONE...TODAY AND TONIGHT
Snow showers through the afternoon expected to bring accumulations
of one to two inches. Slick conditions on area roadways expected.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Another round of snow is expected this weekend and possibly
bringing widespread snow impacts to the Inland Northwest.
Winter Weather, Spokane Area
- When
- December 16, 1:00 PM PST to 6:00 PM PST
- Where
- Spokane Area forecast zone
- Reported by
- Department of Highways
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
Slippery driving conditions, created by refreezing precipitation, led to numerous accidents during the evening commute in Spokane metropolitan area. The icy roads caused multiple vehicle pile ups, slide-offs, and road blockages. The Spokane Police Department issued an emergency alert requesting residents limit their driving due to the hazardous driving conditions.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Michigan, December 16, 2021$421,000 · 61 kt wind · 29 events
- High Wind in Michigan, December 16, 2021$200,000 · 57 kt wind · 4 events
- Drought in Oklahoma, December 16 to 31, 202128 events
- Marine High Wind in Lake Superior, December 16 to 17, 202167 kt wind · 9 events
- High Wind in Michigan, December 16, 202169 kt wind · 7 events
- Heavy Rain in Hawaii, December 16 to 17, 20216 events
- High Wind in California, December 16, 202164 kt wind · 5 events
- Winter Storm in Minnesota, December 16, 20214 events
- Drought in Texas, December 16 to 31, 20212 events
- Winter Weather in Wyoming, December 16 to 17, 20212 events
- Heavy Snow in Montana, December 16 to 19, 20212 events
- Marine High Wind in Lake Michigan, December 16, 202150 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998760.